Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 31, 2014Stearns County, Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 31, 2014, 4:52 PM CDT for Stearns County, Todd County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2014, 4:52 PM CDT (21:52 UTC)
Expired
Aug 31, 2014, 5:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

Counties Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WWUS83 KMPX 312152
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN AUG 31 2014

MNZ042-043-048-049-057-312230-
KANDIYOHI-MORRISON-POPE-STEARNS-TODD-
452 PM CDT SUN AUG 31 2014

AT 450 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF STAPLES
TO 5 MILES NORTH OF SAUK CENTRE TO 8 MILES NORTH OF NORWAY LAKE.
THESE STORMS WERE MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SAUK CENTRE.
  BROOTEN.
  LONG PRAIRIE. 
  PHILBROOK.
  MOTLEY.
  GEORGEVILLE.
  PLEASANT BEACH.
  SWANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4635 9462 4631 9455 4633 9446 4633 9440
      4629 9433 4627 9433 4623 9438 4617 9436
      4616 9429 4578 9446 4535 9469 4535 9519
      4590 9501 4636 9477
TIME...MOT...LOC 2152Z 269DEG 26KT 4620 9473 4581 9492
          4544 9508

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:54 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 31, 2:54 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SUN AUG 31 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 252 PM CDT SUN AUG 31 2014

SVR WX PARAMETERS REMAIN FAVORABLE FOR LARGE HAIL/DAMAGING WINDS
THIS AFTN/EARLY EVENING. THE MAIN PROBLEM IS AFTN CAP /BASED ON
18Z KMPX SOUNDING/ WHICH HAS SUPPRESSED MOST OF THE CONVECTION
ACROSS SOUTHERN MN EARLY THIS AFTN. IN ADDITION...THE MAIN SHRTWV
AND UPPER LEVEL DIFFLUENCE ASSOCIATED WITH THE JET CORE MOVING
ACROSS COLORADO...IS NOT EXPECTED TO MOVE ACROSS NE/IA/MN UNTIL
LATER THIS EVENING. A STRONGER STORM NORTH OF KOMA AS OF 19Z IS A
REFLECTION OF A STRENGTHENING LLJ AHEAD OF THIS JET ENERGY MOVING
OUT OF COLORADO.

SHORT TERM MESOSCALE CONVECTIVE PARAMETERS /HRRR/RUC/ HAVE
DEPICTED THAT THE SHRA/TSRA ACROSS SOUTHERN MN SHOULD BE MOVING
ACROSS EASTERN MN/WESTERN WI BY 00Z...WITH MOST OF THE
STRONGER/SVR ACTIVITY FORMING SOUTH ACROSS IOWA. IN
ADDITION...THESE SAME MESOSCALE CONVECTIVE PARAMETERS HAVE ANOTHER
LINE OF SHRA/TSRA FORMING WEST OF THE TWIN CITIES ARND 2-4Z ALONG
AND AHEAD OF THE APPROACHING SFC FRONT. THIS MAY BE THE MAIN
PLAYER TONIGHT...AS SAID BEFORE...THE AFTN CAP WILL LIKELY HOLD
FOR A FEW MORE HRS...SETTING THE STAGE FOR AN EVENING EVENT.
OTHERWISE...SHRA/TSRA SHOULD CONTINUE TO FORM ALONG AND AHEAD OF
THIS SFC FRONT LATER THIS EVENING AND MOVE EASTWARD DURING THE
OVERNIGHT HRS. BY MORNING...MOST OF THE ACTIVITY SHOULD BE EAST OF
MPX FA...WITH ONLY RESIDUAL SHRA IN WC WI.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 PM CDT SUN AUG 31 2014

TUESDAY-WEDNESDAY...THE FIRST COUPLE DAYS OF THE EXTENDED PORTION
WILL BE DOMINATED BY GENERALLY ZONAL FLOW ALOFT WHILE SFC HIGH
PRES OVER THE CENTRAL PLAINS SHIFTS E INTO THE OHIO VALLEY. THIS
WILL SPELL A WEAK PRES PATTERN OVER THE UPR MISS RIVER VALLEY
REGION WITH WEAK SUPPORT ALOFT. HOWEVER...THE RELATIVELY WEAK
INFLUENCE OF HIGH PRESSURE AS IT STAYS S OF THE REGION MEANS THAT
THERE WILL BE FAIRLY INEFFECTIVE CAPPING WITHIN A CONTINUED DEEPLY
MOIST ENVIRONMENT. WEAK BUCKLES IN THE ZONAL FLOW CAN EASILY SPARK
ISOLD SHOWERS AND POSSIBLY EVEN A HANDFUL OF TSTMS ACRS THE REGION
DURING THIS PERIOD SO SPOTTY SLGT CHC POPS ARE MAINTAINED IN THE
FCST. MUCH OF THE FCST AREA WILL REMAIN DRY...BUT ANY LOCATIONS
THAT DO SEE SOME PRECIP WILL NOT RECEIVE MUCH IN THE WAY OF QPF.
OTHERWISE...TEMPS AND DEWPOINTS WILL GO ON A SLIGHT INCREASING
TREND AS WINDS SHIFT FROM WLY TO SLY ON THE BACKSIDE OF THE
DEPARTING HIGH PRES AREA.

WEDNESDAY NIGHT-THURSDAY NIGHT...A LARGE LONGWAVE TROUGH DROPPING
OUT OF THE GULF OF ALASKA MON WILL MOVE ONSHORE THE PAC NW
REGION TUE EVE AND SLOWLY MAKE ITS WAY INTO THE CENTRAL CONUS
DURING THE MIDDLE PORTION OF THE WEEK. THIS TROUGH WILL PICK UP A
DEVELOPING LOW PRES CENTER OVER MT...SHIFTING IT INTO THE DAKOTAS
AND EVENTUALLY NRN MN BY MIDDAY THU. THE COMBINATION OF THE
DIGGING TROUGH AND THIS LOW PRES CENTER DEEPENING OVER THE ERN
DAKOTAS AND MN WILL CREATE ADDITIONAL POTENTIAL FOR SCATTERED
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA LATE WED THRU THU
NIGHT. THE FRONT LOOKS TO STALL OUT OVER CENTRAL MN THU...SO THIS
MAY ALTER THE DURATION OF HAVING POPS IN THE FCST OVER THE NEXT
FEW DAYS WORTH OF MODEL RUNS.

FRIDAY-SUNDAY...THOUGH THE SFC REFLECTION OF THE LOW PRES SYSTEM
LOOKS TO BE E OF THE WFO MPX CWFA BY DAYBREAK FRI MRNG...THE
ASSOCIATED TROUGH AXIS ALOFT WILL BE DRAGGING ITS WAY THROUGH THE
REGION DURG THE DAY ON FRI. THIS MAY LEAD TO SOME SHOWERS WITH THE
RELATIVE CORE OF THE SYSTEM STILL PASSING THRU. BEHIND THESE
DISTURBANCES AT THE SFC AND ALOFT...MORE PRONOUNCED NW FLOW ALOFT
WILL DOMINATE THRU THE WEEKEND WHILE HIGH PRES SLOWLY SHIFTS SE.
THIS COMBINATION WILL ALLOW FOR A DRYING OUT PERIOD FOR NEXT
WEEKEND ALONG WITH COOLER AND LESS HUMID CONDITIONS. HIGHS WILL
DROP BACK TO THE UPR 60S AND LWR 70S BY NEXT WEEKEND WITH LOWS
FALLING INTO THE UPR 40S AND LWR 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1155 AM CDT SUN AUG 31 2014

LOW CONFIDENCE IN TSRA/SHRA DEVELOPMENT AFT 21Z WITH SHORT TERM
MODELS HAVING PROBLEMS WITH THE CONVECTION ALREADY DEVELOPING NEAR
KRWF/KFRM AS OF 17Z. WILL USE REGIONAL RADAR AND MOVEMENT TRENDS
FOR THE FIRST 3 HRS AS THIS LINE BECOMES MORE ORGANIZED AND MOVES
OFF TO THE NE. KRWF/KSTC WILL BE MOST IMPACTED IN THE SHORT TERM.
ELSEWHERE...TSRA/SHRA SHOULD HOLD OFF UNTIL AFT 21Z...WITH A
BETTER CHC AFT 00Z AS THE MAIN UPPER WAVE AND SFC FRONT MOVES
CLOSER TO THE AREA. WINDS WILL BE GUSTY THIS AFTN FROM THE
S/SW...WITH A MORE SW/WSW BY THE LATE AFTN IN WC/SW MN AND
DECREASE TO LESS THAN 10 KTS. EC MN/WC WI WILL LIKELY SEE THE
GUSTY WINDS UNTIL 00Z FROM THE S/SSW.

AM CONCERN WITH AREAS FROM SC/EC MN...EASTWARD ACROSS WC WI AFT 2Z
AS A LARGE AREA OF CONVECTION IS EXPECTED TO DEVELOP. WILL
ADJUST AS NECESSARY BUT IFR/MVFR CIGS/VSBYS FOR KRNH/KEAU LOOK
MORE LIKELY OVERNIGHT.

KMSP...

BASED ON THE LATEST REGIONAL RADAR MOST OF THE ACTIVITY SHOULD
HOLD OFF TO THE WEST UNTIL AFT 20-21Z...WITH A PERIOD OF VCTS FROM
20-23Z...BUT LOW CONFIDENCE ON AREAL EXTENT. A BETTER CHC OF
WIDESPREAD ACTIVITY IS EXPECTED AFT 2Z...WITH A PERIOD OF HEAVY
SHRA/TSRA AND LOW VSBYS. AFT 6Z...CHC/S OF SHRA/TSRA
DIMINISH...BUT MVFR CIGS AND/OR VSBYS MAY DEVELOP BEHIND THE SFC
FRONT...ESPECIALLY DURING THE TYPICAL 09-14Z TIME FRAME. IF MVFR
CIGS DEVELOP...DO NOT EXPECT VFR CONDS UNTIL AFT 16-18Z ON MONDAY.

/OUTLOOK FOR KMSP/

MON...VFR BY AFTERNOON WINDS WNW 5-10 KTS.
TUE...VFR. WINDS WSW 5-10 KTS.
WED...VFR. CHC MVFR/TSRA LATE. WINDS S 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Aug 31, 3:01 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 PM CDT SUN AUG 31 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
301 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS PORTIONS OF
SOUTHERN MINNESOTA DURING THE LATE AFTERNOON. THESE STORMS MAY
POSE A RISK OF SEVERE WEATHER. THE PRIMARY SEVERE WEATHER THREAT
IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. A
FEW TORNADOES COULD ALSO OCCUR... MAINLY SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH
FRIDAY... BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.
AREAS SOUTH AND WEST OF A LINE FROM WILLMAR TO MANKATO...MAY NEED
SPOTTER ACTIVATION BY 6 PM. SPOTTER ACTIVATION FOR OTHER AREAS OF
SOUTHERN MINNESOTA IS NOT EXPECTED UNTIL AFTER 6 PM.

In the hours before

Special weather statement, Aug 31, 4:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN AUG 31 2014

MNZ042-043-048-049-057-312230-
KANDIYOHI-MORRISON-POPE-STEARNS-TODD-
452 PM CDT SUN AUG 31 2014

AT 450 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF STAPLES
TO 5 MILES NORTH OF SAUK CENTRE TO 8 MILES NORTH OF NORWAY LAKE.
THESE STORMS WERE MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SAUK CENTRE.
  BROOTEN.
  LONG PRAIRIE.
  PHILBROOK.
  MOTLEY.
  GEORGEVILLE.
  PLEASANT BEACH.
  SWANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4635 9462 4631 9455 4633 9446 4633 9440
      4629 9433 4627 9433 4623 9438 4617 9436
      4616 9429 4578 9446 4535 9469 4535 9519
      4590 9501 4636 9477
TIME...MOT...LOC 2152Z 269DEG 26KT 4620 9473 4581 9492
          4544 9508

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:35 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Morrison, Stearns40 min
Aug 31, 6:22 PM CDTSpecial Weather StatementMPXBenton, Meeker, Morrison38 min
Aug 31, 6:34 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns41 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.